Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 27, 2003

Hyperglycemia and DKA

Question from Mattapan, Massachusetts, USA:

Help! My husband takes premixed insulin, and four out of seven mornings, his fasting blood sugar registers 300-400 mg/dl [16.7-22.2 mmol/L]. In addition, three out seven nights per week, at night, his body becomes very warm (almost hot) to the touch, and then he breaks out in a rash which is always on his back and proceeds to his chest. Although it does not itch terribly, I immediately wipe him down with alcohol which soothes him somewhat. I have not tried Benadryl yet. When the rash appears, his sugar reads 350-410 mg/dl [19.4-22.8 mmol/L]. Also, if a person with diabetes has an infection somewhere in his/her body does this also elevate blood sugar?

Answer:

Any underlying illness is capable of raising the blood sugars. I am not sure why your husband is having the dramatic rash you describe. Insulin allergies are generally most prominent at the injection site and not consistent with the current problem.

It seems to me that you and your husband needs to work with his physician to make sure he does not have another kind of medical problem causing the night sweats. This is certainly too serious to let continue without trying to find the underlying problem.

JTL